Alert archive / Rhode Island / Flash Flood Warnings in 2019
Flash Flood Warning 11, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this flash flood warning at Aug 17, 2019, 2:43 PM EDT for Kent County, Washington County, Rhode Island. It was in force for 107 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2019, 2:43 PM EDT (18:43 UTC)
- Expired
- Aug 17, 2019, 4:30 PM EDT
- In force
- 107 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kent County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 78 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 3:30 PM EDT | FLASH FLOOD | Westerly, RI | FLOODING ON SUNSET DRIVE, ATLANTIC AVE, AND OCEAN VIEW AVE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 898 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 462 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted.
407
WGUS51 KBOX 171843
FFWBOX
RIC003-009-172045-
/O.NEW.KBOX.FF.W.0011.190817T1843Z-190817T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
243 PM EDT Sat Aug 17 2019
The National Weather Service in Boston/Norton has issued a
* Flash Flood Warning for...
Washington County in Rhode Island...
South central Kent County in Rhode Island...
* Until 445 PM EDT.
* At 241 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Rainfall of up to 3 inches per
hour is possible. As a result, flash flooding is expected in the
warning area. This includes significant ponding of water in urban
and poor drainage areas.
* Some locations that will experience flooding include...
Coventry, South Kingstown, North Kingstown, Westerly, Narragansett,
Hopkinton, Charlestown, Richmond, Exeter, West Greenwich and North
Stonington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4130 7187 4132 7188 4132 7185 4134 7183
4141 7184 4142 7180 4157 7179 4168 7163
4145 7140 4137 7146 4135 7153 4136 7156
$$
NMB2 follow-up statements
796
WGUS71 KBOX 171930
FFSBOX
Flash Flood Statement
National Weather Service Boston/Norton MA
330 PM EDT Sat Aug 17 2019
RIC003-009-172045-
/O.CON.KBOX.FF.W.0011.000000T0000Z-190817T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington RI-Kent RI-
330 PM EDT Sat Aug 17 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR
WASHINGTON AND SOUTH CENTRAL KENT COUNTIES...
At 325 PM EDT, Doppler radar indicated thunderstorms continued to
track over the Warning area. Radar estimates that 1 to 2.5 inches of
rain has fallen. Up to an additional inch to 1.5 inches of rainfall
is possible.
As a result of the heavy rain, flash flooding is expected. This
includes significant ponding of water in urban and poor drainage
areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area stay away from small streams and
creeks and avoid low lying areas. Residents living along streams and
creeks should take immediate precautions to protect life and
property.
&&
LAT...LON 4130 7187 4132 7188 4132 7185 4134 7183
4141 7184 4142 7180 4157 7179 4168 7163
4145 7140 4137 7146 4135 7153 4136 7156
$$
NMB727
WGUS71 KBOX 172030
FFSBOX
Flash Flood Statement
National Weather Service Boston/Norton MA
430 PM EDT Sat Aug 17 2019
RIC003-009-172040-
/O.CAN.KBOX.FF.W.0011.000000T0000Z-190817T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington RI-Kent RI-
430 PM EDT Sat Aug 17 2019
...THE FLASH FLOOD WARNING FOR WASHINGTON AND SOUTH CENTRAL KENT
COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4130 7187 4132 7188 4132 7185 4134 7183
4141 7184 4142 7180 4157 7179 4168 7163
4145 7140 4137 7146 4135 7153 4136 7156
$$
NMBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 1:59 PM EDT, 44 minutes earlier.
Area forecast discussion, Aug 17, 1:59 PM EDT, 44 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 159 PM EDT Sat Aug 17 2019 .SYNOPSIS... Mainly dry, seasonable conditions continue today, with a chance for showers and an isolated thunderstorm north and west. Humid, hot conditions return Sunday, with an increasing risk for some showers and thunderstorms. These conditions continue through midweek, when a cold front will sweep through. Drier and not as warm late next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 150 PM update... Widely scattered showers developing across central MA into N CT with an isold t-storm across SE CT. MLCAPEs around 1000 J/kg with 0-6km shear 25-30 kt. Expect widely scattered convection to continue to develop in the interior through the afternoon given marginal instability in place. However, best forcing will remain to the west assocd with the approaching shortwave. This is where a few strong to severe storms are possible. A line of weakening convection may spill into western MA this evening as shortwave energy lifts to the north. Patchy low clouds will persist near the coast. Highs upper 70s to lower 80s, with some mid 80s CT valley. But cooler along the coast. Rather humid with dewpoints upper 60s to lower 70s. Previous discussion... Low clouds and patchy coastal fog persists across SNE this morning. High pres E of New Eng with moist low level SE flow in place will result in slow improvement through the afternoon. Expect partial sunshine developing in the interior, but clouds may hang tough near the coast for much of the day. Temps should reach 80-85 in the CT Valley, and 75-80 across much of the rest of SNE, except a bit cooler along the immediate coast. A few showers have developed across coastal CT and LI sound where MUCAPEs up to 500 J/kg. May see a brief shower/t-storm through midday across SW RI. Otherwise, partial sunshine will help to generate marginal instability this afternoon with CAPEs 1000-1500 J/kg, mainly across the interior. Mid level shortwave approaches Lake Ontario toward evening so best synoptic forcing remains to the west and mid level lapse rates are poor so only expect isolated to widely scattered showers/t-storms this afternoon, mainly central/western MA into N CT. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... As of 300 am... Models indicate a weak shortwave will zip across northern new england overnight. Despite the loss of daytime heating, the southern tail of that piece of energy will be close enough to keep the threat of showers or a thunderstorm going through the first half of the overnight -- especially for areas along and north of the Mass Pike. In addition, the shortwave will help to produce a decent amount of shear, with 0-6km shear progged to be 30-35kts in that area. That suggests the potential for some organization so perhaps we'll see a strong storm during the evening. Otherwise across the eastern half of the region, all guidance suggests a return of the low clouds and even better chances of widespread fog, much of it could be rather dense. Temperatures will only drop off to the mid 60s to low 70s in urban areas, with dewpoints still running high -- so it will be again muggy. Sunday we'll see southwest flow get deeper, with even more moisture pushing into the area. Precipitable water values will be approaching 2" by afternoon. Models are also indicating additional shortwave energy coming through at some point in the day. GFS has a single stronger wave, while the NAM is a bit disorganized with several weaker disturbances. Net result is the same however, that we should see scattered showers and a few t-storms develop. Primary area would be central and western MA and northern CT. Lesser chances across SE MA and the Cape/Islands as low level southwest flow off the water will keep things stable. Don't see indications of strong/organized convection, but perhaps more Florida-like pulse type storms. With the high moisture values, brief downpours would be the primary threat. Temperatures should be a few degrees warmer as 925mb temperatures are in the 21-24C range. Given full sun, we would be talking about surface temperatures pushing 90F. However there should be a good deal of clouds, so I stuck a little bit toward some of the "cooler" guidance. Lots of mid 80s for highs (cooler along the coast) && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... 17/00Z guidance remains in rather good agreement with the overall synoptic pattern through the end of next week. With a dominant ridge across the southern USA, the northern tier remains under the influence of a decent mid level flow. This mid level flow will steer a series of shortwaves in our direction through mid week. While we have high confidence these waves will pass nearby, the timing remains more uncertain. Will continue to favor a consensus approach, with a bias toward typical convective climatology for our region. A cold front will start to approach our region Tuesday, but is unlikely to get enough push to completely cross southern New England until sometime Thursday. This will be the general period of greatest risk for any showers and thunderstorms. High pressure with drier weather expected for next Friday. Until this front crosses our region, it should remain very warm, if not hot, and very humid. Dewpoints should approach 70 degrees, raising the possibility of local downpours where it does rain. With temperatures around 90 degrees early next week, we may need Heat Advisories for a time. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Sunday night/...Moderate confidence. Through 00z... A mix of MVFR/VFR cigs with areas of IFR near the south coast. Cigs lowering along the coast toward 00z with patchy fog developing. Widely scattered showers/t-storms, mainly interior with brief heavy rain and lower vsbys. Tonight... Widespread IFR/LIFR cigs along the coast spreading inland during the night. Areas of fog, especially near the coast. A few showers/t-storms moving into western MA this evening before weakening. Sunday... IFR conditions improving to VFR by late morning, but slower improvement Cape/Islands. Scattered showers/t-storms developing in the afternoon, mainly interior with brief lower conditions. Sunday night... Patchy MVFR/IFR stratus and patchy fog may develop, especially near the coast. But low confidence in areal extent of lower cigs/vsbys. Scattered evening showers/t-storms possible. KBOS Terminal...Moderate confidence in TAF. Expect cigs to drop to IFR tonight with risk of LIFR cigs. Some fog but vsbys should remain AOA 2 miles. KBDL Terminal...Moderate confidence in TAF. A period of IFR cigs expected later tonight. Outlook /Sunday Night through Wednesday/...Moderate confidence. Sunday Night: Mainly VFR, with local MVFR possible. Chance SHRA with isolated TSRA. Patchy BR. Monday through Monday Night: VFR. Slight chance SHRA with isolated TSRA. Tuesday through Wednesday: VFR. Chance SHRA with isolated TSRA. && .MARINE... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Sunday/...High confidence. Primary marine concern will be areas of fog. Fog today will be primarily concentrated off the south coast and south of Cape Cod and around the islands. Most should diminish during the mid-day, but some areas will persist. The fog will redevelop Saturday Night, and is expected to stretch even up the east coast of MA. Once again on Sunday, some fog will persist much of the day offshore. Visibilities will be reduced to less than 1 mile in the fog. Winds and seas aren't expected to be much of an issue. Potential for a bump up in wave heights late this weekend and into next week as we may see a short period southerly swell develop due to several weak low pressure systems develop off the North Carolina coast and move out to sea. Outlook /Sunday Night through Wednesday/...Moderate confidence. Sunday Night through Monday: Winds less than 25 kt. Seas locally approaching 5 ft. Slight chance of rain showers. Patchy fog. Monday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Slight chance of rain showers. Tuesday through Tuesday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Chance of rain showers with isolated thunderstorms. Wednesday: Winds less than 25 kt. Areas of seas approaching 5 ft. Chance of rain showers with isolated thunderstorms. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Belk/Nash NEAR TERM...KJC SHORT TERM...Nash LONG TERM...Belk AVIATION...Belk/KJC MARINE...Belk/Nash
Hazardous weather outlook, Aug 17, 4:29 AM EDT, 10 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 429 AM EDT Sat Aug 17 2019 CTZ002>004-MAZ002>024-026-RIZ001>008-180830- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 429 AM EDT Sat Aug 17 2019 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Potential heat wave (3 consecutive days of 90+ temperatures) away from the south coast Sunday through Tuesday. In addition, a few strong thunderstorms are possible Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-180830- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 429 AM EDT Sat Aug 17 2019 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few strong thunderstorms are possible Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Aug 17, 2:11 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
211 PM EDT Sat Aug 17 2019
RIZ003-006-171900-
Washington RI-Western Kent RI-
211 PM EDT Sat Aug 17 2019
...TORRENTIAL RAINFALL APPROACHING SOUTHWEST RHODE ISLANDS...
At 208 PM EDT, Doppler radar was tracking a strong thunderstorm near
Norwich New London, or 9 miles northeast of Mystic, moving northeast
at 5 mph. This storm was producing very heavy rainfall of up to 1 to
2 inches in an hour. As this storm moves into southwest Rhode
Island, minor urban and poor drainage flooding is expected to
develop.
Motorists should use caution and be prepared for sudden drops in
visibility, and the potential for ponding water that may enable
hydroplaning.
Locations impacted include...
South Kingstown, Westerly, Narragansett, Hopkinton, Charlestown,
Richmond, Exeter, West Greenwich, Voluntown and North Stonington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4133 7190 4132 7187 4133 7184 4135 7183
4141 7184 4142 7180 4162 7179 4167 7173
4138 7145 4137 7146 4135 7154 4136 7156
4130 7187
TIME...MOT...LOC 1808Z 234DEG 6KT 4145 7184
NMBThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:11 PM EDT | Special Weather Statement | BOX | Washington | 49 min |
| Aug 17, 2:29 PM EDT | Severe Thunderstorm Warning | BOX | Kent, Washington | 38 min |
Nearby
Flash Flood Warnings in Rhode Island, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.